Your patient is a 35yo male who presents to the ER with the complaint of foot pain. You learn that the patient sustained a fall from 10 feet landing upright. On exam you note that the patient has pain over the calcaneous. The X-ray is shown above. Do you notice the abnormality? Continue reading
This is an interesting case I wanted to share with you. This was an older person with a wide complex tachycardia. The most important thing from this case I want everyone to know is that you will never go wrong by treating these patients as if the rhythm were ventricular tachycardia. Continue reading
This is something I wrote last year, but I think its relevant to what was presented in conference today. I wasn’t able to attend, but here’s my thoughts on the subject.
I remember the first time I ever told a family that their loved one had died. It was my first year of residency. The patient arrived in cardiac arrest. Despite multiple rounds of ACLS we couldn’t get a pulse back. At the end, my attending asked me if I wanted to talk to the family. I confidently said “sure” and nervously walked back to the family room where pastoral care had taken them family. Continue reading
One thing I’d like to start doing with the blog is a weekly “in the news” post. I was looking online today and ran across the following article from http://www.foxnews.com: Antidepressants, OTC Painkillers Not a Good Combination
Imagine you are working in fast track and you see a 50yo female with joint pain. Your assessment after you have talked with and examined the patient is that it is likely arthritis. You notice the patient has a past medical history of depression and is on Celexa. Your plan is to discharge the patient on naproxen. Is this a reasonable plan? Continue reading
Imagine you are working a busy shift in the ED when you pick up this patient with a hand laceration. Simple laceration, right? Just some quick sutures and out the door, right? Well thats what happened with this patient at an out-of-state ED.
This photo was taken several hours after the patient arrived home. The patient was discharged with a prescription for keflex. Do you notice the redness starting around the wound? The patient went to the ER again, was started on IV clindamycin, and the sutures were removed. What happened here? Why did this simple hand laceration become almost immediately infected? Continue reading
I was working in our minor care side the other day when I picked up a new patient with the chief complaint of “abscess.” When I went in to see the patient, he told me that he has had this problem several times in the past. He described it as painful and itchy. It has always been in the exact same spot, and often times starts small and ends up bigger. This time it is just starting, and has been there about 2 days. He denied being sick recently, but has been under a lot of stress. I was quite surprised when he showed me his back (actual picture above.) What do you think about this “abscess?” Continue reading
Consider the following case…
Let’s say you have a 45yo male who presents unresponsive with bradycardia, hypotension, respiratory depression, and miosis. EMS tried narcan with limited success. Accucheck is normal. You decide to repeat the narcan and again the patient moans and moves around some, but then becomes unresponsive. I’ll tell you this is a toxicology case. What other drug would produce a set of symptoms like this? I’ll give you a hint…its commonly used for blood pressure control.
This is a common presentation of clonidine overdose. For those of you who have worked with me awhile you know I detest this medication. The unpredictability of acute BP reduction, the potential for withdrawal when stopped and this presentation above contribute to my feelings. Here are a few things to remember about clonidine overdose:
1. It acts centrally by stimulating pre-synaptic alpha-2 adrenergic receptors found in the medulla. This causes decreased sympathetic outflow throughout the body, thus lowering the blood pressure. This is why it is sometimes used for ADD, smoking cessation and opiate withdrawal.
2. It will transiently respond to narcan. So if you have a patient with an opiate-like toxidrome who transiently responds to narcan, consider clonidine.
3. Treatment is supportive: charcoal if acute, airway protection, fluids, dopamine if necessary, atropine. Clonidine is not dialyzable.
4. Many over-the-counter eye drops and nasal sprays such as Visine and Afrin are closely related to clonidine, so if they are ingested, the patient can exhibit a clonidine-like toxidrome.
5. Clonidine withdrawal can mimic alcohol withdrawal. It can be treated the same with benzodiazepines.
By the way, this was the first post created on my iPad 2! If you haven’t tried yet, check out the blog on your smart phone or iPad. The site is optimized for mobile devices, and is actually quite slick!
Reference: Emergency Physicians Monthly Newsletter, April 2011 page 7
Or you can visit the website: EP Monthly
Take a close look at the EKG above. I picked it because it demonstrates an important finding. Look at V1 and V2…….notice anything abnormal? Continue reading
Here’s an oldie but a goodie!
This is just a quick entry to review something that commonly comes up in the ED. You’re given an EKG that shows LBBB (for the sake of this discussion lets say it is old) and you are wondering how you can tell if there is acute MI. The Sgarbossa Criteria help with that determination. The picture above is the best illustration I could find. With most LBBB’s there is what is called appropriate disconcordance. The first thing you have to do is determine the direction of the major QRS deflection. The first complex above is “up,” the second is “down” and the third is “down.” The Sgarbossa Criteria say that if there is more than 5mm elevation in the opposite direction of the major QRS deflection in any one lead you can call this an acute MI (middle tracing above.) They also state that if there is more than 1mm deflection in the same direction as the major QRS in any one lead you can call it an acute MI.
One thing to mention though is that sometimes patients will have a very deep S-wave (think LVH.) If you have a really deep S-wave you will by default have higher ST segment elevation. In this case a more specific marker is discordant ST segment elevation > 0.25 the depth of the S wave (see below.)
1. Elena.B.Sgarbossa et al; New England Journal of Medicine, Volume 334 ;Number 8, FEBRUARY 22, 1996.
Conference was really great this morning! We started with two great guest lectures on hand anatomy and amputations. After that Dallon Jones, MD one of our third years gave an excellent lecture on chest pain dispositions (when to send home and when to admit.) I’m going to start with a brief refresher on hand anatomy. Continue reading